Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 11:25 AM CDT for Polk County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 23, 2000, 11:25 AM CDT (16:25 UTC)
- Expired
- Jun 23, 2000, 12:00 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
The radar
The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
301 WUUS53 KDMX 231626 SVRDSM IAC153-231700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1125 AM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL NOON * AT 1124 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF WEST DES MOINES...OR ABOUT 8 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTHEAST OF WEST DES MOINES AROUND 1130 AM NEAR DES MOINES AROUND 1140 AM NEAR ALTOONA AROUND 1150 AM NEAR BONDURANT AROUND NOON VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. 60 MPH WINDS WERE REPORTED SOUTH OF NORWALK AT 1123 AM. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4166 9381 4151 9379 4152 9334 4169 9337 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 AM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 3:10 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT FRI JUN 23 2000 WITH NOT MUCH CONFIDENCE IN MODELS EARLY THIS MORNING DUE TO UPPERAIR DATA SHORTAGE FOR THE EVENING RUN...DECIDED TO LEAVE YESTERDAYS ZONE FORECAST PACKAGE ESSENTIALLY ALONE. THUS...MADE MINOR CHANGES TO TEMPERATURES AND INTRODUCED HEAVY RAIN WORDING. NONETHELESS...MY WEATHER DISCUSSION CENTERS AROUND A MIX BETWEEN THE AVN/ETA SOLUTIONS. MAIN FORECAST CHALLENGES IN THE FIRST FOUR PERIODS ARE TIMING OF CONVECTIVCE INITIATION TODAY ACROSS CWA AND SETUP OF HEAVY RAINS THROUGH SATURDAY. LEFT EXTENDED ALONE...AS GOING FORECAST LOOKS GOOD...WITH COLD FRONT PUSHING CONVECTION TO THE SOUTH OF CWA BY LATE SUNDAY INTO MONDAY WITH ANOTHER FRONT AFFECTING IA ON TUESDAY. TODAY...NOT TOO CONCERNED ABOUT DIEING NE MCS GETTING INTO WESTERN KDSM CWA THIS MORNING. 850-300MB THICKNESS SUGGESTS A CONTINUING ESE TRACK OF MCS ACROSS SOUTHERN NE...NORTHERN KS INTO NW MO IF IT HOLDS TOGETHER. HOWEVER...THE MCS IS MOVING INTO A VERY UNSTABLE AIRMASS AS IT MOVES EASTERLY AROUND 35 MPH. IF IT DOES HOLD TOGETHER...IT COULD REACH THE SW PORTION OF CWA AROUND 11Z. THE PROBLEM IS HOW WILL THE MCS AFFECT THE SFC WARM FRONT ACROSS SOUTHERN IA/NORTHERN MO BORDER TODAY. AVN/ETA SOLUTIONS WANT TO TAKE WARM FRONT NORTH AND STALL IT OUT ACROSS SOUTHERN MN AND SOUTHERN WISCONSIN LATER TODAY. I FAVOR THE SLIGHTLY FASTER ETA SOLUTION...AS CURRENT WARM FRONTAL POSITION IS EVER SO SLOWLY MOVING NORTH AS DEWPOINTS IN THE MIDDLE 70S HAVE ALREADY REACHED SW IA BY 07Z. ETA SOLUTION INDICATES THAT CONVECTION WOULD INITIATE LATE THIS AFTERNOON OVER SOUTHERN MN/WI AND NORTHERN IA...AND MOVE SOUTH ALONG WARM FRONTAL BOUNDARY TONIGHT AND EXPAND. THEREFORE...WILL KEEP GOING ZONE PACKAGE WORDING AS IT REMAINS CONSISTENT WITH THE 00Z ETA SOLUTION. ALSO...CONCERNED ABOUT HEAVY RAINS LATER TODAY...ESPECIALLY NORTHERN ZONES. WILL ISSUE AN ESF THIS MORNING FOR POSSIBLE FLOODING RAINS LATER TODAY. WILL LEAVE DECISION TO DAYTIME SHIFT FOR POTENTIAL FLASH FLOOD WATCH FOR TONIGHT ACROSS PORTIONS OF CWA. SATURDAY...00Z AVN/ETA SOLUTIONS ARE SIMILAR IN TIMING OF INITIATION OF CONVECTION AND AREAL EXTENT OF PRECIPITATION FIELD ACROSS CWA. THIS IS ONLINE WITH GOING ZONE FORECAST PACKAGE...SO I MADE MINOR ADJUSTMENTS. EXPECT SITUATION TO SETUP IN THE LATE AFTERNOON SIMILAR TO TODAY. AGAIN HEAVY RAINS MAY BE POSSIBLE. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Jun 23, 6:07 AM CDT, 5 hours 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-241100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 607 AM CDT FRI JUN 23 2000 HAZARD--SCATTERED THUNDERSTORMS WITH SOME REACHING SEVERE CRITERIA AND PRODUCING LOCALLY HEAVY RAINS. TIMING--THUNDERSTORMS AFTER 1 PM CDT THROUGH 6 AM CDT SATURDAY. POTENTIAL SEVERE WEATHER ANYTIME AFTER 1 PM CDT THROUGH 9 PM CDT. AREA OF CONCERN--ALL OF CENTRAL IOWA METEOROLOGICAL COMMENTS--PLENTIFUL MOISTURE MIXED TOGETHER WITH A VERY UNSTABLE AIRMASS AND MULTIPLE SURFACE BOUNDARIES ARE THE INGREDIENTS THAT WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL IOWA TODAY...ESPECIALLY THIS AFTERNOON AND TONIGHT. WITH HIGH DEW POINTS SPREADING ACROSS IOWA AND A WARM FRONT STALLING OVER NORTHERN IOWA LATER TODAY...THESE FACTORS WILL COMBINE TO PRODUCE A FEW SEVERE STORMS WITH DAMAGING WINDS AND HAIL...ESPECIALLY THIS AFTERNOON. A FEW TORNADOES ARE ALSO POSSIBLE. HOWEVER...THE SEVERE WEATHER THREAT WILL DIMINISH TONIGHT AS THE STORMS TRANSITION INTO HEAVY RAIN PRODUCERS. SEVERAL INCHES OF RAIN COULD FALL ACROSS CENTRAL IOWA TODAY AND TONIGHT ANYTIME CAUSING FLASH FLOODING. THE HIGHEST THREAT OF FLOODING RAINS WILL BE IN NORTHERN PORTIONS OF IOWA...WHERE THE GROUND SOIL IS RELATIVELY SATURATED. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. KNOLLHOFF
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 37 min |
| Jun 23, 12:54 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 36 min |
| Jun 23, 1:41 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 34 min |
| Jun 23, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jun 23, 2:19 PM CDT | Tornado Warning | DMX | Wayne | 26 min |
| Jun 23, 3:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:53 PM CDT | Flash Flood Warning | DMX | Monroe | 2 hr |
| Jun 23, 6:25 PM CDT | Flash Flood Warning | DMX | Wapello | 3 hr |
| Jun 23, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.